It is sure is worth the read, I had asked my phamacist about taking my meds in the am and that I dont eat for like two hours after I take them, but I drink my coffee about thirty minutes after my meds.....he told me that it didnt make a difference, in fact you can eat with your thyroid meds (taking synthroid). I am an early girl too and I like my coffee first thing in the am :(
Well, great. First thing I do when I get up is take my Levoxyl tablet - which is sitting right by the coffee pot. Then I proceed to make coffee and as soon as it's done, have a cup. In fact.....I'm sitting right here drinking some right now!
Interesting info, Stella. Thanks for sharing. TGIF, my friend!!!!!
I wonder what would happen if I gave up my cup 'o Joe right after my meds? Maybe if what they say is true for me, I'd drop 30 pounds!! Yeah, I'm sure that extra weight has nothing to do with the fact that I like to eat and have to push myself to exercise!! ;-)
well i guess count me in too!! I can't function without it in the morning. I take my meds with water before I get out of the bed and then have coffee and wait 30+min to eat. Think soda would be better?? haha
TGIF is right??
I think it all pertains to consistency. If you do the same thing every morning...like drinking coffee, then your levels will be consistent. You possibly might need higher dosage due to absorption. (Example: if you eat with your thyroid meds, then you would probably need higher dosage of meds.) If your taking your meds the same way every day, then your levels will be consistent.
I drink organic coffee now.... :) :) No chemicals and pesticides! Mmmmm healthy coffee! lol
Once again, thank you Stella! My Endo did tell me not to eat or drink anything but water for one hour after synthroid. I changed my routine to pill, getting ready then coffee. It is a small study but with so little information coming from Doctors, I'll take anything if it helps me feel better. Wow, you are attractive!
I'm considering taking it in the middle of the night when I have to get up and pee. Which is usually around 3 or 4am. Then when I get up up it will already have been an hour. It might make it difficult to get back to sleep but I think I'll give it a try.
Thank you for the info...I too am guilty of taking my morning pill with coffee (strong french market coffee with chicory to make matters worse!!!) I'm switching back to H2O even though my numbers are good right now.
AR...you're right it is a small study; and my numbers got better when I was taking my levo with coffee...but...I still think I'll switch to water...lol :)
I remember reading about this awhile ago. I love coffee, but I can't drink it. Even if I have one cup, I have tenderness in my thyroid gland. Go figure! I seldom take in caffeine. Over time, it builds up in my system and I start having hypo sypmtoms (Hashi sufferer).
I'm not disputing the point, which is that we are supposed to take thyroid meds with water. The study indicates that drinking coffee an hour after does not affect absorbtion.
I'm just pointing out that the study was too much like many studies I've looked at. Small, and poorly controlled. Citing current research and studies (past and present) is helpful to all of us, but you have to look at more than just the conclusion of the study.
I'm not bashing Stella, and it is an interesting study that reinforces what doctors and pharmacists have been telling us for years.
But it is hardly conclusive of anything when you read it very carefully. That is my point. You can't just look at a study and read the conclusion.
The study had nine volunteeers and eight participants. (how does that happen?) The only criteria for picking them was a willingness to participate. Some of them have thyroid disease, some do not. They were all given 200mcg of T4, which is a huge dose, and will affect healthy people differently than thyroid patients. It would be expected that the absorbtion rate of a throid patient would be slower and less than a healthy person, just because thyroid patients often have absorbtion problems.
Measurements were taken in vitro (test tube-bloodwork)in some of the participants (all 8?) and were taken in vivo (in the body) by four participants.
The study fails to address the fact that T4 levels rise around 20% the first four hours after ingesting a T4 drug. So it is hard to say if one needs to subtract that 20% from the absorbtion rates listed. The study doesn't mention anything about how the figures were arrived at.
So, if you want to cast a suspicious light on it, what we are really talking about is four people who may or may not have absorbtion problems prior to the tests, and the results from their participation.
It is a lesson in analyzing studies. It is not a bash on Stella. I'm not even disputing the fact that coffee is not helpful first thing in the morning. I'm just saying look at the study and how it was performed.
Because a lot of studies are performed the same way, and you can make a study say anything you want if you design it correctly. Too many studies are published with good intentions and erroneous conclusions drawn from poor design and/or sloppy protocol.
Compounding the problem is these types of small studies are never repeated on a scale large enough to generate significant data. The studies on Selenium are a perfect example.
My intention was not to be dismissive. Stella is doing us a public service by reminding us what most doctors will tell you. The same thing the product insert tells you. Take your Synthroid with water and wait an hour before consuming anything.
The fact that so many doctors don't specifically instruct that is disappointing. So is the fact that most of us don't read the product insert provided by the pharmacy.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.